Nebraska, 2009

Hail in Nebraska, May 13, 2009

May 13, 2009 · NWS GID · 3 events in 3 counties and zones

A surface cold front and upper level trough moving across the Plains brought scattered thunderstorms to south central Nebraska. Though these thunderstorms occurred during the overnight hours, enough instability was available for a few strong to severe thunderstorms, with nickel to quarter size hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface cold front and upper level trough moving across the Plains brought scattered thunderstorms to south central Nebraska. Though these thunderstorms occurred during the overnight hours, enough instability was available for a few strong to severe thunderstorms, with nickel to quarter size hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 11:18 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 12, 11:18 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1218 AM CDT WED MAY 13 2009

.AVIATION...06Z KGRI TAF. A COLD FRONT IS TRACKING FROM WEST TO
EAST ACROSS THE STATE TONIGHT AND WILL GREATLY IMPACT CONDITIONS
AT KGRI THROUGH THE OVERNIGHT HOURS. CEILINGS AND VISIBILITIES
HAVE PLUMMETED AHEAD OF THE FRONT AS LOW LEVEL MOISTURE AND
ASSOCIATED LOW CLOUDS GRIP MOST AREAS AHEAD OF THE FRONT. IN
ADDITION...THERE ARE AREAS OF DRIZZLE AND LIGHT RAIN AHEAD OF THE
FRONT...WHICH WILL CONTINUE TO IMPACT KGRI AT TIMES THROUGH AROUND
09Z. EXPECT THE FRONT WILL COME THROUGH AROUND 8-10Z BRINGING WITH
IT SCATTERED THUNDERSTORMS THAT COULD IMPACT KGRI. LOW CEILINGS
WILL QUICKLY LIFT AS THE FRONT COMES THROUGH AND ANY THUNDERSTORMS
WILL ALSO ACT TO SCOUR OUT THE LOW CLOUDS. EXPECT QUICK
IMPROVEMENTS IN VISIBILITY AND CEILINGS BEHIND THE FRONT AROUND
AND SHORTLY AFTER DAYBREAK. THE MAJORITY OF THE DAY WILL THEN BE
UNDER VFR CONDITIONS. WINDS WILL BE GUSTY AT TIMES FROM LATE
MORNING INTO THE AFTERNOON OUT OF THE NORTHWEST.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT TUE MAY 12 2009/

SHORT TERM...IN THE VERY NEAR TERM...SHORT WAVE OVERHEAD ON
PROFILERS AND WATER VAPOR HAS FINALLY MOVED FAR ENOUGH EAST TO
START TO END THE DRIZZLE. HAVE INCLUDED A LATE AFTERNOON GROUP
FOR DRIZZLE IN THE EASTERN CWFA GRADUALLY ENDING. CLEARING ON
THE WESTERN EDGE HAS BEEN QUICKER AND MORE AGGRESSIVELY THAN
PREVIOUSLY THOUGHT...AND AT LEAST FOR A TIME...THE WESTERN
THIRD TO HALF OF THE CWFA WILL SHARE IN THAT TREND LATE
THIS AFTERNOON AND EARLY IN THE EVENING.

MODELS CONTINUE TO BE VIGILANT THAT LOW CLOUDS WILL BECOME
ENTRENCHED AGAIN BY LATE EVENING...WITH NUMERICAL GUIDANCE ALSO
SUGGESTING FOG WILL DEVELOP FOR ROUGHLY 6 HOURS OR SO AS WELL.
HAVE KEPT THAT TREND...ESPECIALLY OVER THE EASTERN THREE QUARTERS
OF THE CWFA PRIOR TO LATE NIGHT FRONT PASSAGE.

CURRENTLY THE ACTUAL COLD FRONT IS PUSHING THROUGH SOUTHEAST
MONTANA. IT IS FORECAST TO MOVE ACROSS THE CWFA AFTER MIDNIGHT...
LIKELY ENTERING THE NORTHWEST CORNER AROUND 07Z...AND EXITING
ABOUT 6 OR 7 HOURS LATER. THERE IS PLENTY OF INSTABILITY OVER
THE CWFA...BUT ALSO A HEALTHY CAP OF WARM AIR. HAVE KEPT THE
SOUTHERN HALF OF THE CWFA WITH LOWER CHANCES FOR THUNDERSTORMS
AND FOCUSED THINGS OVER THE NORTHERN THIRD OR SO. SPC HAS A
SLIGHT RISK FOR SEVERE STORMS IN THAT GENERAL AREA...AT LEAST
PERTAINING TO TONIGHT...AND A STRONG TO BRIEFLY SEVERE STORM
MAY OCCUR SHORTLY BEFORE SUNRISE.

AS MENTIONED THE FRONT WILL CLEAR THE CWFA BY MID MORNING
WEDNESDAY...WITH A DRIER NORTHWEST TAKING SHAPE THEREAFTER.
STRONG DOWNWARD MOTION AND GOOD MIXING...ESPECIALLY ACROSS
THE NORTHERN CWFA...WILL KICK THE WINDS UP INTO THE BREEZY
AND WINDY CATEGORY. INCREASED PRESSURE RISES LATER IN THE DAY
SUGGEST WINDS WILL PICK UP THE MOST AT THAT POINT...WITH MET
NUMERICAL GUIDANCE AT 30KTS AT 21Z. THE FAR NORTHERN AREA MAY
NEED A WIND ADVISORY FOR A SHORT TIME...BUT IT IS BORDERLINE.

THOSE WINDS WILL LINGER INTO THE EVENING HOURS...BUT LATE WEDNESDAY
NIGHT...HIGH PRESSURE SETTLES SOUTH TOWARD THE WESTERN CWFA AND
WINDS SHOULD LESSON. QUITE DRY INTO THE CWFA WITH DEWPOINTS AROUND
30 POSSIBLE...LEADS TO SOME RISK OF FROST OVER THE NORTHERN AND
WESTERN CWFA. THERE IS STILL UNCERTAINTY AS TO THE WIND
FORECAST...BUT ALSO SOME INCREASE IN HIGH CLOUDS. IF THOSE CLOUDS
MOVE IN THICK ENOUGH...THAT COULD KEEP TEMPERATURES UP A COUPLE OF
DEGREES. FOR NOW...WILL HIT THE 36 TO 38 DEGREE RANGE OVER THE
NORTHWEST CWFA...KEEPING IN MIND FAVORED LOW LYING AREAS ALONG THE
PLATTE...WOOD...LOUP...REPUBLICAN...AND EVEN THE CEDAR RIVERS
WOULD BE MOST LIKELY TO EXPERIENCE SOME PATCHY FROST.

AFTER A COOL START THURSDAY...A PLEASANT DAY IS EXPECTED WITH
TEMPERATURES TOPPING AROUND 70 WITH A NICE DRY AIRMASS...AND WINDS
TURNING TO THE SOUTH BY AFTERNOON.

LONG TERM...00Z FRIDAY THROUGH WEDNESDAY...A COUPLE OF
OPPORTUNITIES FOR PRECIP DURING THIS TIME FRAME. FIRST WILL BE A
FRONT THAT WILL ENTER THE PICTURE LATE THURSDAY NIGHT AND FRIDAY.
WHILE LIKELY NOT THE BEST SET UP FOR PRECIP THERE WILL BE ENOUGH
MOISTURE AROUND AND THE FRONT WILL BE MOVING FAIRLY WELL THROUGH THE
AREA. MODELS ARE SOMEWHAT IN AGREEMENT WITH BASICALLY ZONAL FLOW
ACROSS THE AREA WITH DECENT LOW LEVEL JET SETTING UP. SO WOULD
EXPECT TO SEE SOME PRECIP ALONG THE FRONT. CURRENT FORECAST HAS
STORMS AND THIS LOOKS GOOD. RAIN SHOULD TAPER OFF AFTER 00Z/16 AND
BE OVER LIKELY BY 06Z/16.

NEXT OPPORTUNITY WILL BE AT THE END OF THE PERIOD MONDAY NIGHT AND
TUESDAY. SURFACE HIGH WILL SHIFT OFF TO THE EAST AND RETURN FLOW
WILL BEGIN AS LEE SIDE TROF SETS UP. MODELS DO NOT HAVE GOOD HANDLE
ON THIS SITUATION. WILL COULD SEE SOME CONVECTION IN THE WARM AIR
ADVECTION PATTERN. SINCE THIS PERIOD IS JUST GETTING INTO THE
MIX...WILL GIVE IT SOME TIME TO SEE HOW THIS PLAYS OUT. SO WILL
LEAVE DRY FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...WESELY
Hazardous weather outlook, May 12, 7:16 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
816 PM CDT TUE MAY 12 2009

NEZ039>041-046>049-060>064-074>077-086-087-131200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-NUCKOLLS-THAYER-
816 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL NEBRASKA ALONG AND NORTH OF A HEBRON TO KEARNEY TO SUMNER
NEBRASKA LINE.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
TONIGHT...ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
EXPECTED. HOWEVER...A SLIGHT THREAT OF STRONG THUNDERSTORMS WILL EXIST
STARTING LATER THIS EVENING AND LASTING INTO THE OVERNIGHT HOURS.
THE HIGHEST THREAT OF STRONG THUNDERSTORMS WILL EXIST AFTER 10 PM
THIS EVENING NORTH OF HIGHWAY 92 ACROSS CENTRAL NEBRASKA AS
STRONGER THUNDERSTORMS OVER THE SANDHILLS REGION...PUSH EAST INTO
THIS PORTION OF THE OUTLOOK AREA. ATMOSPHERIC CONDITIONS MAY ALLOW
A FEW OF THESE STORMS TO BECOME STRONG WITH PENNY TO NICKEL SIZE
HAIL POSSIBLE ALONG WITH GUSTY WINDS UP TO 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANY THUNDERSTORMS EARLY WEDNESDAY IN THE OUTLOOK AREA SHOULD BE
EAST OF HIGHWAY 281...AND ENDING BY 9 AM.

NORTHWEST WINDS WILL INCREASE BEHIND THE FRONT...AND MAY APPROACH
ADVISORY LEVELS BY LATE IN THE AFTERNOON WEDNESDAY. WINDS OF 25 TO
30 MPH WILL BE COMMON.

THE NEXT CHANCE FOR THUNDERSTORMS COMES LATE THURSDAY NIGHT AND
FRIDAY FOR THE OUTLOOK AREA. AT THIS POINT...SEVERE THUNDERSTORMS
ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY DURING THE LATE EVENING
TO EARLY OVERNIGHT HOURS NORTH OF A HEBRON TO KEARNEY LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ072-073-082>085-131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS-FURNAS-
HARLAN-FRANKLIN-WEBSTER-
816 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND
PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND SOUTH OF A HEBRON TO
HASTINGS TO LEXINGTON LINE.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR AREAS
ALONG AND SOUTH OF A HEBRON TO LEXINGTON LINE LATE THIS EVENING
TO OVERNIGHT. HOWEVER...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE NEXT CHANCE FOR THUNDERSTORMS COMES LATE THURSDAY NIGHT AND
FRIDAY FOR THE OUTLOOK AREA. AT THIS POINT...SEVERE THUNDERSTORMS
ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 13, 1:50 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
250 AM CDT WED MAY 13 2009

NEZ047-130815-
HOWARD-
250 AM CDT WED MAY 13 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN HOWARD COUNTY IN CENTRAL NEBRASKA

AT 248 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELBA...OR 26 MILES NORTHWEST OF GRAND
ISLAND...AND MOVING EAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ST. PAUL BY 255 AM CDT
  CUSHING BY 300 AM CDT

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4139 9829 4120 9829 4119 9864 4139 9863
TIME...MOT...LOC 0749Z 253DEG 38KT 4127 9856

WESELY

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hall

When
May 13, 1:57 AM CST
Where
Hall County, 1.04 mi W of Grand Is
Measured
0.88 in hail
Reported by
Public
Coordinates
40.920, -98.370

Hail, Merrick

When
May 13, 2:10 AM CST
Where
Merrick County, 1.25 mi ENE of Chapman
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.030, -98.150

Hail, Hamilton

When
May 13, 2:35 AM CST
Where
Hamilton County, 2.81 mi S of Hordville
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.040, -97.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175438, 175441, 175439.